Missouri, 2018

Excessive Heat in Missouri, August 26 to 28, 2018

August 26 to 28, 2018 · NWS LSX · 2 events in 2 counties and zones

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area for four straight days.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area for four straight days. Therefore the heat advisory was upgraded to an Excessive Heat Warning during the early morning hours of August 26th. Seven people were admitted to local hospitals for heat related illnesses.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 26, 2:33 AM CST, 10 minutes earlier.

Area forecast discussion, Aug 26, 2:33 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
333 AM CDT Sun Aug 26 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 333 AM CDT Sun Aug 26 2018

Hot and humid conditions will be the main story heading into the
later half of the weekend. A few isolated showers could develop
from early to mid-morning. Otherwise, it will remain dry.

Warm, moist air continues to stream in from the south this morning
with both temperatures and dewpoints generally in the low to mid-
70s. Given ample surface moisture, calm/light wind and regional
dewpoint depressions of about 2-4 degrees, we could see widely
scattered spots of light fog/hz during the early morning.

On a larger scale, the more dominant feature is the building upper
level ridge. This will continue to have an increased influence over
the Midwest in time. Visible satellite reflects a few mid-to-high
clouds, which is a produce of pockets of weak mid-level moisture and
convergence, running along the northern periphery of the ridge.
While there is plenty of MUCAPE to argue for a few showers and an
isolated storm, the environment remains capped. While a brief shower
or storm cannot be totally ruled out through mid-morning, the
chances are slim. What develops is not likely to last and will only
have a small impact.

Skies continue to clear through the afternoon with the main concern
being the heat and humidity. The combination of the two will result
in heat indices in the 100-105 range with slightly higher values in
and around the STL metro area. Therefore, an excessive heat warning
is justified for urban areas with a heat advisory continuing in
outlying areas north of a line extending from about Sullivan, MO to
Chester, IL. Those with higher sensitivity to the heat should take
proper precautions to mitigate an impacts through the afternoon and
evening hours. Warm, humid and quiet conditions will continue into
Sunday night.

Maples

.LONG TERM...  (Monday through Saturday)
Issued at 333 AM CDT Sun Aug 26 2018

The main item is extreme heat and humidity:  what areas will be
affected the most and when will it end.

An upper level RIDGE will begin the period centered over the
southeastern CONUS, and maintain enough strength to continue to
dominate our region through Tuesday.  This will mean a well capped
atmosphere and keep any surface frontal boundaries to our north with
little to no rainfall.  H850 temps around 20-21C will result in
surface max temps in the low-mid 90s, with the highest readings in
central MO and the STL metro area.  The effects of recent rainfall
events and the current state of agriculture on evapotranspiration
effects were well evident on Saturday with widespread dewpoints in
the mid to upper 70s, especially east of the Mississippi River. They
were somewhat lower in central MO and the Ozarks.  Similar dewpoints
are expected through Tuesday, despite a period of dry weather for
most areas.  This will yield peak heat index values comparable with
what we saw on Saturday, with afternoon values between 100-105 for
much of the forecast area, with values near 105 for the STL metro
area.  The area most in doubt on breaking 100 each day will be in
the eastern Ozarks, where slightly cooler temps are forecast and
there is also a tendency to mix out dewpoints better than other
areas.  This is especially true when a greater westerly component to
the surface wind factors in, such as on Monday and Tuesday, placing
the plateau directly upwind.

Heat index readings peaked out between 100-105 in virtually all
locations in the forecast area on Saturday, with 105 peak values in
the STL metro area.

We are now expecting peak heat index readings of 100-105 each day
through Tuesday for much of the forecast area, save the eastern
Ozarks.  The highest values around 105 will be found in the STL
metro area.  This meets longevity criteria for an Excessive Heat
Warning for four or more days of 105 or higher peak daily heat index
values.  The rest of the area except the eastern Ozarks also meets
longevity criteria for a Heat Advisory for four or more days of 100
or higher peak daily heat index values.  As a result, STL metro will
be upgraded to an Excessive Heat Warning and much of the rest of the
area will have a Heat Advisory issued, effective immediately.

The approach of a shortwave across the northern CONUS late Tuesday
into Wednesday will weaken the grip of the southeastern CONUS upper
RIDGE over our region enough to allow a surface cold front to pass
through the forecast area.  The cold front will yield moderate to
high chances for rain areawide and deliver a clear break from the
dangerous heat and humidity.

The front is expected to settle just to our south late Wednesday
into early Thursday before it slowly creeps northward as a warm
front back into our region.  If there is a dry period behind the
front for mid week, it probably won't last long with rain chances
returning for most areas late in the work week.  This is where the
decent model agreement ends.

Heading into next weekend, there is a decent model consensus on re-
establishing the upper RIDGE back into our region, with initial
indications being that it looks stronger than what we are dealing
with now.  However, it is the exact location of the mid-level HIGH
that adds a twist to surface frontal intrusion with just a small bit
of difference in location of this HIGH center meaning large
differences in wind flow aloft and the ability for surface cold
fronts to drop down into our region or not.  Above average temps
still look like a good bet, with what could be a great setup for the
return of dangerous heat and humidity that may last well into the
following week.  So much for the calendar turning into September by
this point.

TES

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1138 PM CDT Sat Aug 25 2018

A few showers and thunderstorms are possible very late tonight
into Sunday morning which may affect the metro terminals. Coverage
continues to look isolated in nature so still no mention in the
TAFs. Outside of any thunderstorms, dry and VFR conditions are
likely to continue through Sunday evening. Light southerly winds
will veer slightly and pick up in speed on Sunday. Gusts up to 20
knots are likely at KCOU and KUIN. By Sunday evening, winds speeds
should slacken back below 10 knots.

SPECIFICS FOR KSTL:

There will be an isolated thunderstorm threat from roughly 1000 to
1400 UTC Sunday but low coverage of storms precludes an explicit
mention in the TAF. Outside of any thunderstorms directly
impacting the terminal, dry and VFR conditions should continue
through Sunday night with southerly winds near 10 knots.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Tuesday for Audrain MO-Boone MO-
     Callaway MO-Cole MO-Franklin MO-Gasconade MO-Knox MO-Lewis
     MO-Lincoln MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-
     Osage MO-Pike MO-Ralls MO-Shelby MO-Warren MO.

     Excessive Heat Warning until 7 PM CDT Tuesday for Jefferson MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT Tuesday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Marion IL-Montgomery IL-Pike IL-Randolph IL-
     Washington IL.

     Excessive Heat Warning until 7 PM CDT Tuesday for Madison IL-
     Monroe IL-Saint Clair IL.

&&

WFO LSX
Hazardous weather outlook, Aug 25, 8:19 PM CST, 6 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
919 PM CDT Sat Aug 25 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-261145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
919 PM CDT Sat Aug 25 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Isolated thunderstorms are possible late tonight for portions of
east-central Missouri and south-central Illinois.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dangerous levels of heat and humidity around the Saint Louis
metro area are expected to continue each afternoon between Sunday
and Tuesday, with heat index values peaking between 100 and 105.
See the Heat Advisory that has been issued for additional info.

The chance for thunderstorms returns to portions of the area each
day from Monday night through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Gosselin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 excessive heat. Local standard time, as filed.

Excessive Heat, St. Louis

When
August 26, 2:43 AM CST to August 28, 6:00 PM CST
Where
St. Louis forecast zone
Injuries
4 direct, 0 indirect
Reported by
County Official
Coordinates
38.641, -90.443 (the zone’s center; the record gives no point)

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area. Four people were admitted to local hospitals for heat related illnesses in St. Louis County.

Excessive Heat, St. Louis (C)

When
August 26, 2:43 AM CST to August 28, 6:00 PM CST
Where
St. Louis (C) forecast zone
Injuries
3 direct, 0 indirect
Reported by
County Official
Coordinates
38.627, -90.198 (the zone’s center; the record gives no point)

High temperatures were in the mid 90s with heat index values around 105 in the St. Louis metro area. Three people were admitted to local hospitals for heat related illnesses in the City of St. Louis.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783369, 783370.